Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 1, NWS Baltimore/Washington

January 1, 2003Page County, Virginia

NWS Baltimore/Washington issued this flash flood warning at Jan 1, 2003, 3:35 PM EST for Page County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 1, 2003, 3:35 PM EST (20:35 UTC)
Expired
Jan 1, 2003, 7:30 PM EST
In force
4 hr
Issued by
NWS Baltimore/Washington
Area
Whole counties

County Page County, VA

The radar

The Sterling radar (KLWX), 95 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2003-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2003-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
432 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 012036
FFWLWX
VAC139-020030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
335 PM EST WED JAN 1 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PAGE COUNTY IN NORTHWEST VIRGINIA

* UNTIL 730 PM EST.

* AT 333 PM EST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING  
  OCCURRING ACROSS SEVERAL PARTS OF PAGE COUNTY WITH SEVERAL         
  ROADWAYS COVERED BY WATER. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT
ROADS AND FLOODING NEARBY LOW AREAS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

$$

MANNING

LAT...LON 3844 7852 3856 7865 3868 7859 3882 7840
          3874 7832 3864 7834
2 follow-up statements
000 
WGUS71 KLWX 012210
FFSLWX
VAC139-020030-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
509 PM EST WED JAN 1 2003

...A FLASH FLOOD WARNING CONTINUES UNTIL 730 PM FOR PAGE COUNTY 
VIRGINIA...

AT 500 PM EST...LOCAL LAW ENFORCEMENT OFFICIALS REPORT FLOODING 
CONTINUING ACROSS MUCH OF THE COUNTY. ROAD CLOSURES FROM HIGH WATER 
HAVE BEEN REPORTED NEAR SHENANDOAH AND LURAY. MUCH OF THE RAINFALL 
HAS ENDED ACROSS THE WARNING AREA...BUT RUNOFF FROM EARLIER RAINS 
WILL CONTINUE TO CAUSE FLOODING PROBLEMS THROUGHOUT THE EVENING. 
WATER LEVELS ARE EXPECTED TO BEGIN TO RECEDE OVER THE NEXT FEW 
HOURS...WITH FLOODING PROBLEMS LESSENING AS THE EVENING WEARS ON. 

NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED 
QUICKLY. MOVE TO HIGHER GROUND.

SMALL CREEKS AND STREAMS WILL FLOOD ACROSS THE WARNED AREA...POSSIBLY 
WASHING OUT ROADS AND FLOODING NEARBY LOW AREAS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING.

$$

MANNING
000 
WGUS71 KLWX 020037
FFSLWX
VAC139-020100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
737 PM EST WED JAN 1 2003

...THE FLASH FLOOD WARNING PAGE COUNTY VIRGINIA HAS EXPIRED...

AT 735 PM EST...STEADY RAINFALL HAD COME TO AND END ACROSS PAGE 
COUNTY. HIGH WATER WILL REMAIN IN A FEW POOR DRAINAGE AREAS FOR THE 
NEXT FEW HOURS...BUT ADDITIONAL FLOODING IS NOT EXPECTED. WATER 
LEVELS WILL CONTINUE TO RECEDE FOR THE REMAINDER OF THE EVENING AND 
NIGHTTIME HOURS. 

NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED 
QUICKLY. MOVE TO HIGHER GROUND.

$$

MANNING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jan 1, 3:30 PM EST, 5 minutes earlier.

Area forecast discussion, Jan 1, 3:30 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
330 PM EST WED JAN 01 2003

QUITE A MIXED BAG OF WX OVR THE AREA IN THE NEXT SVRL DAYS. MDLS IN
VRY GOOD AGREEMENT OVR POSNS OF SYSTEMS. LOW PRSTLY CENTERED OVR SRN
VA TO TRACK TO THE DELMARVA THIS EVE. WL MAINTAIN CAT POPS ACROSS
THE N FOR THE EVE HRS..THEN CUTTING BACK TO CHC AS FLOW TURNS MORE
NRLY. WL ALSO MAINTAIN MENTION OF ZL- IN THE XTRM NW CORNER OF THE
CWA..HOWEVER THINK WERE TALKING ONLY ABT A FEW BLO FRZG SPOTS.

MVG INTO SOMEWHAT OF A COL RGN ON THU - FIRST LOW HAS EXITED AND
NEXT SYSTEM GINNING UP IN LOWER MS VLLY. WK HIGH BLDS DOWN CREATING
NERLY WINDS/FLOW UP THE APLCHNS WHICH WL CREATE A CHC OF L/ISOLD ZL
IN THE NW CORNER. WL HV CHC AFTN R POPS FOR THE SWRN SXN OF THE CWA
THU AFTN AS NEXT SYSTEM MVS INTO TN VLLY.

WX GROWS MORE COMPLEX THU NGT AS LOW REACHES SRN VA. ETA BUFKIT
SHOWING A WEDGE OF BLO FRZG TEMPS FM 850-950 MB...THEN TEMPS CLOSER
TO THE SFC BECOME MORE CHANGEABLE FM THE BAY TO THE MTNS. JET/VORT
MAX PROGGED OVR RGN THU EVE WL AID IN UPLIFT. SCRIPT WL BE TO GO W/
ALL LIQUID PCPN FM NHK TO CHO...A MIX OF S..IP..AND R IN DC/BALT TO
THE MTNS....AND R CHANGING TO S IN THE MTNS.

WOODY

LONG TERM (FRI-WED)

MODELS COMING INTO GOOD AGREEMENT FOR NEXT PRECIP EVENT FRI-FRI
NITE. LOW PRESSURE TRACKS ACROSS THE GULF COAST STATES THEN ACROSS
THE CAROLINAS FRI-FRI NITE AND ALG THE EASTERN SEABOARD SAT. SOME
DIFFERENCES STILL EXIST BETWEEN GFS/ETA IN EXACT TRACK OF SFC SYSTEM
AND TEMP PROFILES. TRACK OF H85 LOW IS ALSO TO OUR SOUTHEAST ON BOTH
ETA/GFS WHICH WOULD FAVOR A SNOW EVENT. 12Z ENSEMBLE MEANS GIVING
ABT 0.2 TO 0.5 INS LIQUID EQUIVALENT FOR WHOLE STORM EVENT AREA
WIDE. BASED 12Z ENSEMBLE MEANS ACCUMULATING SNOWS LOOKS LIKE A GOOD
BET FROM HGR TO LEESBURG TO CHO. EAST OF THIS LINE PRECIP WILL
PROBABLY START OUT AS RAIN THEN GET MIXED WITH OR CHANGE TO SNOW AS
COLD AIR CONTINUES TO BE DRAWN INTO THE AREA.  SPS SENT OUT FOR THIS
EVENT.

SUN NITE...ANOTHER STRONG VORT MAX MOVES ACROSS THE AREA. TEMPS
PROFILES SUPPORT ALL SN ACROSS ENTIRE CWA. HOWEVER MOISTURE IS VERY
LIMITED WITH THIS FEATURE. WILL CONTINUE TO KEEP FCST DRY FOR NOW.
THIS ALSO MATCHES UP WELL WITH SURROUNDING OFFICES.

POTENTIAL FOR SIG SNOWSTORM NEXT TUE AS ANOTHER SYSTEM CLOSES OFF
OVR THE GULF COAST STATES THEN TRACKS UP ALG THE EASTERN SEABOARD.

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SCA CHSPK BAY AND TIDAL PTMC COBB ISL TO SMITH PT.
Hazardous weather outlook, Jan 1, 11:10 AM EST, 4 hours 25 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-012215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1110 AM EST WED JAN 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

A RUMBLE OF THUNDER IS POSSIBLE THIS AFTERNOON IN THE VICINITY OF
CHARLOTTESVILLE AND FREDERICKSBURG.

SKYWARN ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

RAIN OR SNOW IS POSSIBLE AREAWIDE THURSDAY NIGHT AND FRIDAY.

In the hours before

Special weather statement, Jan 1, 2:30 PM EST, 1 hour 5 minutes before
MDZ002>007-VAZ021-025>031-042-WVZ048>055-021028-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
230 PM EST WED JAN 1 2003

...ANOTHER ROUND OF WINTER WEATHER MAY BE IN STORE FOR PORTIONS OF
MARYLAND...EASTERN WEST VIRGINIA...AND THE MOUNTAINS OF VIRGINIA FOR
THURSDAY NIGHT AND FRIDAY...

A COMPLEX WEATHER PATTERN CONTINUES TO EVOLVE. LOW PRESSURE IS
EXPECTED TO DEVELOP IN THE MISSISSIPPI VALLEY ON THURSDAY. THE LOW
WILL THEN TRACK THROUGH THE TENNESSEE VALLEY BEFORE MOVING OFF THE
VIRGINIA COAST FRIDAY EVENING. THIS WILL SPREAD EVEN MORE MOISTURE
INTO THE AREA.

WITH TEMPERATURES HOVERING CLOSE TO FREEZING THURSDAY NIGHT A MIX OF
RAIN AND SNOW IS EXPECTED IN THE APPALACHIAN MOUNTAINS. RAIN...
SLEET...AND SNOW IS LIKELY IN THE WESTERN SUBURBS OF WASHINGTON DC
AND BALTIMORE. ON FRIDAY MORE COLD AIR WILL BE DRAWN INTO THE
REGION...CHANGING THE PRECIPITATION TO ALL SNOW. SEVERAL INCHES OF
SNOW IS POSSIBLE AT THE HIGHER ELEVATIONS OF WESTERN
MARYLAND...NORTHERN VIRGINIA....AND THE EASTERN PANHANDLE OF WEST
VIRGINIA. FURTHER EAST IN MARYLAND...AN INCH OR TWO OF SNOW IS
POSSIBLE ALONG THE PENNSYLVANIA BORDER FROM FREDERICK COUNTY TO
HARFORD COUNTY.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES ON THIS
DEVELOPING EVENT.

ABW

Nearby

Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.